Snippets – neutropenic sepsis, new anticoagulants, haparin and proloactinoma

Sometimes there are litte bits of information in a guideline that are useful to us, even if the rest isn't, so here's a collection of some such...

Neutropenic Sepsis

This guideline from NICE is aimed at secondary care. For us, remember that neutropenia is defined as less than 0.5 neutrophils, but beware any chemotherapy patient with a temperature of 38 or more, or other signs or symptom of sepsis.

Contraception in Patients with a Prolactinoma

This guideline from FSRH  lays out advice on the contraceptive options for women with prolactinoma. Traditionally, COC have been avoided and the BNF advises using non-hormonal contraception.

FSRH advice is now that you should discuss contraception with the endocrinologist, but that in general:

  • POP use is fine in all patients.
  • Macroprolactinoma (10mm or more) – avoid COC
  • Microprolactinoma (less than 10mm) – COC containing 30mcg ethinylestradiol or less can be used.

Heparin Inducted Thrombocytopenia

This guideline from BCSH is a reminder that all patients who are going to have heparin, need to have their platelet count checked first. A drop in platelet count of 30% or more should cause concern about heparin induced thrombocytopenia, as should any other reaction to heparin (eg rashes).

Clotting Screens in people on the new anticoagulants

This guideline from BCSH explains what changes can be seen in the coagulation screens of people on rivaroxaban and dabigatran. It is useful to note, because although they don’t require monitoring, they do affect coagulation screens. This could avoid you worrying about unexplained changes, but could also give a way of checking that a patient is complying with treatment (my suggestion – not the guidelines!).

Dabigatran:

  • APTT will be raised. A normal APTT is likely to suggest little therapeutic effect.
  • PT will not be changed.
  • TT may be raised. A normal TT suggests very low dabigatran levels.

Rivaroxaban:

  • APTT or PT should be raised. Again, a normal level is likely to suggest little therapeutic effect.
  • TT will not be changed.

Louise Hudman

I'm a freelance GP locum in Winchester & Southampton locum chambers, and Pallant Medical Chambers Clinical Guidelines Lead Partner.

Use the NASGP CPD templates to record your reflections.

1 Response

  1. helen
    Thanks ouise

Leave your comments